After the Doc injected me with Restylane 2 weeks ago I had a caterpillar-like line on my forehead which looked dreadful and much worse than my superficial line. I also have a blue-tinged swelling on my left "smile" line. He (painfully) massaged the line on my forehead, which made it a little better--but I still prefer my natural lines. He decided not to touch the side of my mouth--which was a bit bluish. I'm angry, and I may have to go back to have whatever magic injection needed to remove it. He didn't mention a reinbursement and I'm not sure as to what my rights are. He did tell me that it would eventually disappear, though. I'm so worried now that it will leave permanent damage. Will it cause the skin to form a scar around the Restylane filler if I choose to let it dissolve on its own? Thanks. Lisa
Restylane--how Long Before It Dissolves and Does It Leave Scars?
Doctor Answers (9)
Restylane results are not permanent
Restylane is one of the hyaluronic acid fillers, which generally last between 4-6 months. We are configured with hyaluronidase, which is an enzyme (chemical) which naturally breaks down hyaluronic acid, so these fillers will gradually be degraded over time. This class of dermal filler can produce a "Tyndale" effect, i.e. appear bluish, if injected into areas of thin skin or if the product is placed superficially. Also these fillers can cause some bruising, so in preparation for this, we generally ask patients to avoid aspirin and/or nonsteroidal anti-inflammatory agents like Advil, Motrin for at least 7-10 days beforehand.
As these fillers are absorbed, it is believed that they stimulate your body to produce some collagen, so with time, the need for additional treatments may decrease. It's regrettable that you've had a suboptimal experience. If you can pluck up your courage to treat again, ask a trusted friend or physician for a referral. Good luck.
Sorry for your bad experience, but sometimes things...
Sorry for your bad experience, but sometimes things don't go exactly as planned with the injection of fillers. The vertical forehead lines between the eyebrows are usually best treated with Botox (i.e.glabellar line, "11's"), although many of us supplement the Botox with a little very carefully placed filler. The horizontal lines of the mid- and upper forehead are likewise best treated with Botox for the reasons that you have experienced. Widase or Vitrase can be used to dissolve excess or unwanted Restylane. The blue streak occurs when Restylane is placed to superficial in the skin. It too can be corrected with Vitrase or Widase. Another method of improving the blue line is to have your physician make a small nick over the line with a small needle, and then massage the product out. If the product is left alone, once it absorbs you should not be left with any permanent scarring.
Physician’s policies vary regarding taking care of untoward events. I do not reimburse patients, but will do everything to make things right. I will not charge for Widase or Vitrase or for the puncture-massage. If more product is necessary then I will only charge my cost of the product. Again, different practices have different policies, the best avenue is to discuss your concerns with your physician, and know that your physician wants you to be happy. Good luck and be well.
Restylane Time and Scars
Sorry to hear about your negative experience. Restylane should be performed by experienced and expert injectors to limit the risks. Restylane is a temporary product that generally lasts 4 - 6 months. However, if you do not like the product then it can be dissolved with hyaluronidase
You might also like...
Restylane complications including bluish discoloration
Superficial Restylane injections may cause a bluish discoloration. In addition, linearity of the Restylane under the skin may represent superficial injection techniques. Both can be corrected with minimal long term complications using Hyaluronidase.
Catepillar like line from Restylane
A catepillar like line from Restylane injection may represent product that has been injected very superficially in the skin. In addition, a bluish tinge, known as the Tindle Effect, also represents product that has been placed superficially. In some cases, the product can be smoothed out by massage. In other cases, small nicks in the skin with a needle may be used to physically remove the product. Finally, hyaluronidase may be used to dissolve the product. In time, the body will get rid ot the product regardless, and the skin should heal without a scar.
Restylane will disappear
If Restylane is injected very close to the skin's surface, you may see it as a bluish color which is really where the light is not reflecting off the skin and the underlying area is darker looking. The caterpillar area you described may be an area where there could be excessive Restylane. In time the Restylane will slowly be metabolized by your body (biodegradable) and disappear in 3-6 months. Since the Restylane is being metabolized, your body will not encapsulate it with scar. Both areas of your concern probably could be improved by extraction using a tiny needle.
Restylane effects and scarring
After an injection of Restylane, you should notice the effects for approximately 6 months. Wrestling is injected through a tiny needle point injection and so no scarring should be visible. From what you describe, it sounds as if a portion of the Restylane was injected a little too superficially. Treat this area with deep massage and a cold compress. This should help the area's swelling resolve. if you continue to have these lumps, your doctor may inject a small amount of hyaluronidase to these areas to help dissolve the excess Restylane
Lumpiness from restylane can be improved with simple massage. As for the bluish hue, that is a sign of being injected too superficially. Thiswill all go away on its own or you can have hyaluronidsase injected.
Hyaluronidase can dissolve Restylane
It sounds like your injector is inexperienced and without proper training. We are not sure which area of the forehead was injected, but if it is the mid to upper forehead, this is no area for Restylane and he should have been using Botox.
The problem with the smile line sounds like the Tyndall effect which means that the Restylane was placed too superficially in the skin.
The good news is that there is an excellent solution for you. Go back to your initial injector or find another more qualified for an injectable enzyme called Hyaluronidase. This enzyme will dissolve the Restylane so that you can get rid of both issues immediately. Good luck and we hope this solves your problem.
Web reference: http://www.celibre.com/restylane.aspx
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.
You might also like...
Ask a Doctor
Get personalized answers from board-certified doctors. For free.